High Surf, Eastern Atlantic
- When
- August 21, 8:00 AM EST to August 24, 8:00 PM EST
- Where
- Eastern Atlantic forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
Hurricane Bill passed well east of the Mid Atlantic coast during the 22nd, while a cold front was approaching from the west. Swells from Hurricane Bill led to rough surf, moderate to severe erosion and numerous and strong rip currents from Friday the 21st through Monday the 24th.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Hurricane Bill passed well east of the Mid Atlantic coast during the 22nd, while a cold front was approaching from the west. Swells from Hurricane Bill led to rough surf, moderate to severe erosion and numerous and strong rip currents from Friday the 21st through Monday the 24th. The worst conditions occurred on Saturday the 22nd as Bill made his closest pass to the region. Waves reached up to 10 feet along the coast and led to numerous water rescues, bathing restrictions and a few injuries. A 19-year-old surfer suffered a head injury on the 21st in Seaside Heights (Ocean County). A 23-year-old man was injured after being struck in the head by his surfboard on the 22nd in Ocean Grove (Monmouth County). Two other men fell off of their jet skis near Manasquan Inlet (Monmouth County) and had to be rescued by the Coast Guard. Many fishing trips were canceled and a longboard surfing contest was postponed until the following weekend in Long Beach Township (Ocean County). Bathing restrictions peaked on Saturday the 22nd, but some beaches were still closed on the 24th.
The pounding surf caused beach erosion. The worst reported erosion was in Cape May County. In Monmouth, Ocean and Atlantic Counties, the vertical cuts were one foot to one and a half feet. In Cape May County, in Ocean City, near First Street, the erosion was described as severe as geotubes were exposed on Waverly Beach. A wash over occurred at North Street where the slope reached five feet. In Avalon, vertical cuts reached three to five feet on the north side of the borough. In Cape May City, a three to five foot cut in the dune occurred near Second Avenue. Other municipalities in the county reported vertical cuts that averaged one to two feet.
No minor tidal flooding was reported along the coast due to increased seas, but the high tide reached underneath the Ocean City boardwalk on the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 3:37 AM EST, 4 hours 23 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
437 AM EDT FRI AUG 21 2009
.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST TODAY, THEN BECOME
NEARLY STATIONARY OVER OR NEAR OUR REGION SATURDAY. AS HURRICANE
BILL MOVES WELL TO OUR EAST SATURDAY NIGHT, THE FRONTAL BOUNDARY
WILL PUSH OFF THE COAST SUNDAY. AN AREA OF HIGH PRESSURE IS THEN
EXPECTED TO GRADUALLY BUILD INTO THE MID ATLANTIC REGION LATE MONDAY
AND TUESDAY. THE NEXT COLD FRONT IS FORECAST TO APPROACH OUR AREA
WEDNESDAY, AND MOVE THROUGH WEDNESDAY NIGHT AND THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A 07Z SURFACE ANALYSIS PLACED A WARM FRONT FROM CENTRAL NEW ENGLAND
WESTWARD TO AN AREA OF LOW PRESSURE NEAR LAKE SUPERIOR. A COLD FRONT
EXTENDED FROM THIS LOW FROM EASTERN MICHIGAN SOUTHWARD THROUGH THE
OHIO VALLEY AND INTO THE SOUTHERN PLAINS. MEANWHILE, HIGH PRESSURE
WAS WELL EAST OF THE MID ATLANTIC COAST. AN UPPER AIR ANALYSIS
INDICATED A CYCLONICALLY CURVED 250 MB JET FROM THE NORTHERN PLAINS
TO THE OHIO VALLEY THEN INTO CANADA. A HIGH AMPLITUDE UPPER-LEVEL
TROUGH WAS PARKED OVER THE GREAT LAKES AND MIDWEST, AND THE WATER
VAPOR IMAGERY SHOWS HOW WELL DEFINED THIS FEATURE IS. SEVERAL SHORT
WAVE WERE ROTATING AROUND THIS LARGE TROUGH. THERE IS LITTLE WAA
NOTED AT 850 MB TO THE EAST OF THE UPPER-LEVEL TROUGH, ALTHOUGH THE
LOW TO MID LEVEL FLOW HAS BEEN NOTED AS INCREASING SOME.
OUR WEATHER TODAY WILL BE DRIVEN BY THE LARGE UPPER-LEVEL TROUGH
SLIDING GRADUALLY EASTWARD WITH THE SURFACE COLD FRONT APPROACHING
LATE IN THE DAY. HIGH VALUES OF THETA-E CONTINUE TO ADVECT INTO THE
AREA AND THIS COMBINED WITH THE GRADUALLY INCREASING FLOW IS
PRODUCING MID TO HIGH LEVEL CLOUDS ACROSS THE AREA. THESE CLOUDS CAN
ALSO BE LINKED TO SOME EXTENT AS DEBRIS FROM CONVECTION WELL
TO OUR WEST EARLIER. AS WAS THE CASE YESTERDAY, PLENTY OF JUICE IN
THE ATMOSPHERE THEREFORE CUMULUS WILL HAVE NO TROUBLE AT ALL
TOWERING UP.
REGARDING THE SEVERE CONVECTIVE THREAT, THERE ARE PLENTY OF CLOUDS
UPSTREAM AND GIVEN THE VERY MOIST AIR MASS IN PLACE ADDITIONAL CLOUD
DEVELOPMENT SHOULD OCCUR QUICKLY DURING SURFACE HEATING ESPECIALLY
IN THE WEST. AN EXAMINATION OF THE FORECAST SOUNDINGS INDICATES
THERMODYNAMIC PROFILES WITH A HIGH DEGREE OF MOISTURE AND MOSTLY
WEAK MID LEVEL LAPSE RATES. THIS COULD LIMIT THE SEVERE THREAT
TODAY. HOWEVER, THE FLOW THROUGH THE COLUMN IS FORECAST TO INCREASE
SOME THROUGH THE DAY ON THE EAST SIDE OF THE SHARP UPPER-LEVEL
TROUGH IN THE GREAT LAKES REGION. WHILE THERE IS SOME DEEP LAYER
SHEAR PRESENT, THE STRONGEST SHEAR MAY BE MORE CONFINED TO OUR WEST.
THE FORECAST SOUNDINGS STILL INDICATE A GOOD AMOUNT OF INSTABILITY
PRESENT TODAY GIVEN THE AMOUNT OF MOISTURE. THE RIGHT ENTRANCE
REGION OF A 250 MB JET APPROACHES THIS AFTERNOON AND THIS SHOULD
HELP TO PROVIDE ENOUGH LIFT TO DEVELOP CONVECTION ESPECIALLY WEST OF
INTERSTATE 95. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY GUSTY TO
DAMAGING WIND GUSTS GIVEN DOWNWARD MOMENTUM TRANSFER POTENTIAL AND
THE LOADING OF PRECIPITATION WITHIN THE CORES. SPC HAS PLACED NEARLY
OUR ENTIRE AREA WITHIN A SLIGHT RISK OF SEVERE THUNDERSTORMS OUTLOOK
FOR THIS AFTERNOON INTO TONIGHT. IN ADDITION, THE TROPICAL AIR MASS
WILL LIKELY CONTRIBUTE TO STORMS PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING. WE ADDED SOME ENHANCED WORDING IN THE GRIDS AND TEXT
REGARDING CONVECTION.
CONVECTION WAS MUCH LESS IN COVERAGE YESTERDAY THAN ORIGINALLY
THOUGHT ESPECIALLY ACROSS THE WESTERN ZONES. THIS LOOKS TO BE LINKED
TO NOT MUCH LIFT DESPITE SIGNIFICANT INSTABILITY. TODAY THERE
APPEARS TO BE MORE LIFT OVERSPREADING THE AREA WELL AHEAD OF AN
ADVANCING COLD FRONT THEREFORE HIGHER POPS WERE USED ESPECIALLY
ACROSS THE WESTERN ZONES. WE DID SLOW DOWN THE INCREASE IN POPS
THOUGH THROUGH THE DAY FROM WEST TO EAST AS THE FAR EASTERN ZONES
MAY HAVE LITTLE TO NO ACTIVITY UNTIL LATE.
REGARDING TEMPERATURES, GENERALLY A BLEND OF THE GFS AND NAM/WRF MOS
WAS UTILIZED TO SMOOTH OUT SOME DIFFERENCES AND ACCOUNT FOR CLOUD
COVER. IT WILL BE YET ANOTHER VERY WARM AND HUMID DAY, HOWEVER HEAT
INDICES ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
AT LEAST A PORTION OF THIS TIME FRAME IS OF CONCERN AS THE MODEL
CONSENSUS CONTINUES TO POINT TO A HEAVY RAIN POTENTIAL. FOR MORE
SPECIFIC INFORMATION REGARDING THE FLOODING POTENTIAL, CHECK THE
HYDROLOGY SECTION BELOW.
THE MODEL GUIDANCE REMAINS VERY CONSISTENT IN KEEPING HURRICANE BILL
WELL EAST OF THE MID ATLANTIC COAST. THE LATEST TRACK FORECAST FROM
THE NATIONAL HURRICANE CENTER ALSO KEEPS THE STORM WELL OFF THE
EAST COAST. HURRICANE BILL LOOKS TO BE A LARGE HURRICANE AS IT
SLIDES WELL TO OUR EAST LATER SATURDAY, AND THIS LOOKS TO CAUSE THE
UPPER-LEVEL TROUGH TO SLOW DOWN SOME AS IT MAY BE FORCED TO DIG
SOUTH SOME BEFORE GOING EASTWARD. THE IMPACTS OF THE HURRICANE
TRACKING WHERE IT IS AND THE SHARPENING UPPER-LEVEL TROUGH WILL
LIKELY SLOW UP THE COLD FRONTAL PASSAGE AS WELL. THIS BOUNDARY
ACTUALLY LOOKS TO STALL SOMEWHERE IN OR NEAR OUR CWA MAINLY
ORIENTATED FROM NORTH TO SOUTH. THE MODEL GUIDANCE REMAINS RATHER
CONSISTENT IS DEVELOPING A LOW/MID LEVEL CONVERGENCE ZONE BETWEEN
THE INCOMING UPPER-LEVEL TROUGH AND THE HURRICANE WELL TO OUR EAST.
THIS ZONE WOULD TEND TO BE ENHANCED BY THE LOW-LEVEL FRONTAL
BOUNDARY. THE END RESULT WILL BE NUMEROUS SHOWERS AND THUNDERSTORMS
TONIGHT AND SATURDAY, ESPECIALLY INLAND. WHILE THIS SCENARIO IS
LOOKING MORE AND MORE LIKELY, IT SHOULD BE EMPHASIZED THAT THERE
STILL REMAINS UNCERTAINTY ON THE EXACT POSITIONING OF THE
UPPER-LEVEL TROUGH AND SURFACE FRONT WHICH WILL GOVERN WHERE THE
STRONGEST FOCUS/FORCING WILL BE. IT IS NOT EXACTLY CLEAR ON HOW MUCH
INFLUENCE HURRICANE BILL MAY HAVE ON ITS WESTERN SIDE WHEN IT COMES
TO SUBSIDENCE. IT DOES APPEAR THAT THERE WILL BE A RATHER FOCUSED
AREA OF VERTICAL MOTION/CONVECTION. THE POPS WERE INCREASED SOME
THOUGH SATURDAY MAINLY FROM INTERSTATE 95 ON WESTWARD TO ACCOUNT FOR
MORE OF A MODEL CONSENSUS. WE ALSO ADDED HEAVY RAIN WORDING TO THE
GRIDS AND TEXT FORECASTS. POPS WERE SHAVED BACK OVER THE MARINE
AREAS AND COASTAL SECTIONS AS THERE IS A GENERAL MODEL CONSENSUS
THAT THE BULK OF CONVECTION IS FOCUSED MORE INLAND.
THE GFS APPEARS TO BE AN OUTLIER AS IT LIFTS THE UPPER-LEVEL TROUGH
OUT FASTER. MOST OF THE OTHER MODEL GUIDANCE IS SLOWER WITH THIS,
ALTHOUGH THERE IS VARYING STRENGTHS. TAKING THIS INTO ACCOUNT, THERE
STILL REMAINS THE CHC OF SOME SHOWERS AND THUNDERSTORMS ON SUNDAY
ESPECIALLY DURING PEAK HEATING. THE NAM/WRF DEPICTION COULD BE
OVERDONE BUT FOR NOW WILL BUMP POPS TO LOW CHC IN THE AFTERNOON. THE
FRONTAL BOUNDARY SHOULD BE PUSHED TO OUR EAST OR POSSIBLY EVEN
DISSIPATE GIVEN THE UPPER-LEVEL PATTERN. ANY CONVECTION DURING THE
DAY SUNDAY SHOULD WANE DURING THE EVENING WITH THE LOSS OF DAYTIME
HEATING. TEMPERATURES WERE MOSTLY A BLEND OF MOS GUIDANCE.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
THE BEGINNING OF THIS TIME FRAME FEATURES A SHARP UPPER-LEVEL FROM
THE NEAR AND SHORT TERMS ACROSS THE EAST, WHICH WILL BE GRADUALLY
LIFTING OUT WITH TIME. THE GFS ENSEMBLES CONTINUE TO BE IN PRETTY
GOOD AGREEMENT, ALTHOUGH THERE ARE STILL SOME ENSEMBLE MEMBERS THAT
MAINTAIN THE UPPER-LEVEL TROUGH LONGER AND EVEN A FEW THAT SHOW A
CLOSED LOW NEAR THE UPPER OHIO VALLEY. SOME OF THE OPERATIONAL
MODELS ALSO INDICATE A CLOSED LOW WITH THE NAM/WRF SEEMING TO BE
MORE ROBUST WITH THIS. WE WILL HAVE TO SEE HOW THIS PANS OUT GIVEN
THE STRENGTH OF THE MID TO UPPER LEVEL TROUGHS. THE ECMWF IS MORE
PRONOUNCED WITH THE UPPER-LEVEL TROUGH MONDAY COMPARED TO THE
OPERATIONAL GFS, HOWEVER THERE IS STILL A PROGRESSION INDICATED.
THERE STILL REMAINS THE POSSIBILITY THAT AS THE UPPER-LEVEL TROUGH
STILL IS RATHER IDENTIFIABLE MONDAY, A WEAK SURFACE LOW FORMS ON THE
TRAILING COLD FRONT THAT SHOULD BE OFF THE COAST. THIS MAY STILL
ALLOW FOR AN ISOLATED SHOWER OR THUNDERSTORM.
THE HEIGHTS THEN ARE FORECAST TO RISE TUESDAY AS THE UPPER-LEVEL
RIDGE IN THE SOUTHWEST AND SOUTHERN U.S. EXPANDS A BIT EASTWARD.
ADDITIONAL MID LEVEL ENERGY THOUGH IS FORECAST TO BE DROPPING INTO
THE MIDWEST AND UPPER GREAT LAKES REGION. THIS WILL BE IN THE FORM
OF A SURFACE LOW TRACKING ACROSS SOUTHERN CANADA WITH A TRAILING
COLD FRONT WELL TO OUR WEST ON WEDNESDAY. GIVEN THE SYNOPTIC SETUP
THOUGH, A LEE SIDE TROUGH MAY BE ABLE TO FORM WEDNESDAY WHICH COULD
HELP TO FOCUS PERHAPS SOME ISOLATED TO SCATTERED CONVECTION. THE
COLD FRONT SETTLES THROUGH MOST OF OUR AREA WEDNESDAY NIGHT INTO
THURSDAY, ALTHOUGH THE UPPER-LEVEL TROUGH PASSING TO OUR NORTH MAY
NOT BE THAT STRONG, PERHAPS ALLOWING THE FRONTAL BOUNDARY TO STALL.
OVERALL, LITTLE IN THE WAY OF CHANGES WERE MADE, ALTHOUGH DID BLEND
IN A SMALL PERCENTAGE OF 00Z MOSGUIDE TO SOME FIELDS TO INTRODUCE
SOME NEW GUIDANCE. DID ADJUST SOME WEATHER/POP GRIDS TO BETTER
ACCOUNT FOR THE SYNOPTIC PATTERN THAT IS FORECAST. THAT IS ALL FOR
NOW. THANKS TO THE SURROUNDING OFFICES/HPC FOR THE COLLABORATION
EARLY THIS MORNING. HAVE A GOOD ONE
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
MAINLY VFR CONDITIONS AT THIS HOUR. OTHERWISE, SOME RESTRICTIONS ARE
CAUSING VISIBILITIES TO FALL INTO THE MVFR RANGE. THESE CONDITIONS
WILL TAKE US THROUGH SUNRISE. LATER TODAY, SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO BECOME MORE NUMEROUS. MORE RESTRICTIONS CAN BE
EXPECTED AT THIS TIME. THE SAME GOES FOR TONIGHT AND TOMORROW. THE
RAIN WILL BE HEAVY AT TIMES.
OUTLOOK...
THE SLOW MOVING COLD FRONT, RESPONSIBLE FOR THE PRECIPITATION, IS
FORECAST TO PASS THROUGH OUR REGION TOMORROW NIGHT. DRIER AIR IS
EXPECTED TO BUILD IN FROM THE WEST FOR SUNDAY AND FOR THE EARLY PART
OF THE NEW WEEK.
&&
.MARINE...
WEAK HIGH PRESSURE WILL CONTINUE TO INFLUENCE THE COASTAL WATERS OF
NEW JERSEY AND DELAWARE THROUGH TOMORROW. A SLOW MOVING COLD FRONT,
FROM THE WEST, IS FORECAST TO ARRIVE TOMORROW NIGHT, AS HURRICANE
BILL PASSES WELL TO THE EAST OF OUR REGION. HIGH PRESSURE FROM THE
WEST WILL FOLLOW FOR THE EARLY PART OF THE NEW WEEK.
PLEASE REFER TO THE LATEST STATEMENTS FROM THE NATIONAL HURRICANE
CENTER REGARDING HURRICANE BILL.
THE FIRST SWELLS, ASSOCIATED WITH HURRICANE BILL, ARE FORECAST TO
ARRIVE ACROSS THE COASTAL WATERS OF DELAWARE AND NEW JERSEY LATER
TODAY. THE SWELLS WILL CONTINUE TO BUILD TONIGHT AND TOMORROW BEFORE
PEAKING TOMORROW NIGHT INTO SUNDAY. WAVE HEIGHTS IN EXCESS OF 10
FEET ARE EXPECTED FROM LATE SATURDAY INTO EARLY SUNDAY. CONDITIONS
SHOULD BEGIN TO SUBSIDE LATE ON SUNDAY, AS THE HURRICANE MOVES
FARTHER AWAY FROM OUR REGION.
RIP CURRENTS/SURF...
STILL WORKING ON RIP CURRENT PROCEDURES. FOR TODAY, ILL EITHER BE
GOING WITH MODERATE OR HIGH RISK. CONDITIONS WILL BE WORSE OVER THE
WEEKEND WHERE THERES LITTLE DOUBT ABOUT THE HIGH RISK.
PLEASE FOLLOW THE ADVICE OF THE LOCAL BEACH PATROL, AND STAY OUT OF
THE SURF IF YOU ARE REQUESTED TO DO SO.
WITH THE HEAVY SURF, SOME BEACH EROSION IS ALSO POSSIBLE.
&&
.HYDROLOGY...
A PLUME OF HIGH MOISTURE CONTENT AIR WILL CONTINUE TO BE DRAWN UP
INTO THE ENTIRE REGION THROUGH SATURDAY AS A COLD FRONT MOVES INTO
THE AREA AND BECOMES NEARLY STATIONARY. AS A LOW TO MID LEVEL
CONVERGENCE ZONE BECOMES ESTABLISHED WITH THE ARRIVAL OF THE FRONTAL
BOUNDARY TONIGHT AND ESPECIALLY SATURDAY, AREAS OF TORRENTIAL
RAINFALL IS QUITE POSSIBLE. THE QUESTION THOUGH IS WHERE EXACTLY THE
HEAVIEST RAIN MAY OCCUR. IT APPEARS THIS QPF MAXIMUM WILL BE FOCUSED
IN A NORTH TO SOUTH ORIENTATION AND PROBABLY FROM NORTHERN NEW
JERSEY AND ACROSS EASTERN PENNSYLVANIA. LOCATIONS TO THE EAST OF
THIS AREA MAY NOT HAVE AS MUCH SHOWERS AND STORMS, HOWEVER AT LEAST
SOME DOWNPOURS ARE STILL POSSIBLE. THE FLASH FLOOD GUIDANCE IS
FAIRLY HIGH FOR MANY AREAS /BOTH 1-HOUR AND 3-HOUR/ HOWEVER THERE
ARE AREAS FROM ABOUT PHILADELPHIA ON NORTH AND WESTWARD WITH LOWER
FLASH FLOOD GUIDANCE VALUES. THE PW VALUES ARE FORECAST TO BE MOSTLY
IN THE 2.0 TO 2.5 INCH RANGE AND THIS IS ALREADY CONFIRMED BY THE PW
VALUE OF 2.21 INCHES INDICATED ON THE 00Z/21 STERLING, VIRGINIA
RAOB. THE DEEP SOUTHWESTERLY FLOW WILL ALSO BE CONDUCIVE FOR
TRAINING AND/OR BACKBUILDING CONVECTION. DESPITE THE INCREASING
POTENTIAL FOR EXCESSIVE RAINFALL RATES, THERE REMAINS UNCERTAINTY ON
THE LOCATION OF THE MORE WIDESPREAD HEAVIER QPF. WE CONTEMPLATED
ISSUING A FLASH FLOOD WATCH, HOWEVER AFTER COLLABORATION WITH
NEIGHBORING OFFICES, IT WAS DECIDED TO HOLD OFF FOR NOW. THE
HEAVIEST RAINFALL MAY ACTUALLY OCCUR SATURDAY AS THE MID LEVEL FLOW
WEAKENS SOME. HEAVY RAIN HOWEVER WAS ADDED TO THE GRIDS AND TEXT AND
WILL CONTINUE TO BE DISCUSSED IN THE HAZARDOUS WEATHER OUTLOOK.
&&
.TIDES/COASTAL FLOODING...
THE TIDE REACHED MINOR AT SANDY HOOK AND CAPE MAY LAST EVENING.
DONT THINK WELL HIT MINOR AGAIN THIS MORNING, THE LOWER OF THE TWO
TIDES. THERES A CHANCE WELL HIT MINOR AGAIN TONIGHT. SINCE MY
CONFIDENCE IS THE NOT THE HIGHEST, WELL LET THE DAY SHIFT REASSESS
AND ISSUE THE NECESSARY STATEMENT LATER TODAY IF NEED BE.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 6 PM THIS EVENING
TO 6 PM EDT SATURDAY FOR ANZ450>455.
&&
SYNOPSIS...GORSE
NEAR TERM...GORSE
SHORT TERM...GORSE
LONG TERM...GORSE
AVIATION...KRUZDLO
MARINE...KRUZDLO
HYDROLOGY...GORSE
TIDES/COASTAL FLOODING...KRUZDLOHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 538 AM EDT FRI AUG 21 2009 DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-067>071-220930- NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT- CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX- WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN- NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON- CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 538 AM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. ANY SHOWERS AND THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL, POTENTIALLY RESULTING IN LOCALIZED FLOODING. THE GREATEST CONCENTRATION OF STORMS SHOULD GENERALLY BE NORTH AND WEST OF INTERSTATE 95. IN ADDITION, SOME STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING WITH DAMAGING WINDS THE MAIN THREAT. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS MAY PRODUCE TORRENTIAL RAINFALL SATURDAY, POTENTIALLY RESULTING IN LOCALIZED FLOODING. THERE IS SOME UNCERTAINTY HOWEVER ON WHERE THE MORE FOCUSED ACTIVITY WILL BECOME SITUATED. A FLASH FLOOD WATCH MAY BE NEEDED FOR AT LEAST A PORTION OF THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DEZ004-NJZ014-024>026-220930- DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY- COASTAL ATLANTIC-COASTAL OCEAN- 538 AM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL NEW JERSEY AND SOUTHERN NEW JERSEY. .DAY ONE...TODAY AND TONIGHT. LONG PERIOD WAVES WILL BUILD SIGNIFICANTLY LATE TODAY AND TONIGHT DUE TO HURRICANE BILL. THE RIP CURRENT RISK TODAY INTO TONIGHT IS MODERATE BECOMING HIGH. FOLLOW THE ADVICE OF THE LOCAL BEACH PATROLS AND STAY OUT OF THE SURF IF YOU ARE REQUESTED TO DO SO. CONDITIONS COULD BECOME LIFE-THREATENING ESPECIALLY FOR INEXPERIENCED SWIMMERS. SOME THUNDERSTORMS MAINLY LATE THIS AFTERNOON AND EVENING COULD BE STRONG TO SEVERE WITH LOCALLY GUSTY/DAMAGING WINDS. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ROUGH SURF AND A HIGH RISK OF RIP CURRENTS WILL BE IN PLACE SATURDAY AND SUNDAY. FOLLOW THE ADVICE OF THE LOCAL BEACH PATROLS AND STAY OUT OF THE SURF IF YOU ARE REQUESTED TO DO SO. CONDITIONS COULD BECOME LIFE-THREATENING ESPECIALLY FOR INEXPERIENCED SWIMMERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ450>455-220930- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- 538 AM EDT FRI AUG 21 2009 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EDT SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS. LONG PERIOD SEAS WILL BUILD SIGNIFICANTLY LATE TODAY AND TONIGHT DUE TO HURRICANE BILL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS. SIGNIFICANT LONG PERIOD SEAS WILL OCCUR SATURDAY INTO SUNDAY DUE TO HURRICANE BILL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ430-431-220930- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- 538 AM EDT FRI AUG 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS. .DAY ONE...TODAY AND TONIGHT. SOME THUNDERSTORMS MAINLY LATER THIS AFTERNOON AND EVENING COULD BE STRONG TO SEVERE WITH LOCALLY GUSTY WINDS. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO SURFACE LIGHTNING. BUILDING LONG PERIOD SEAS COULD .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LONG PERIOD SWELLS UP TO 5 FEET ARE POSSIBLE AT THE MOUTH OF THE BAY SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 high surf, 4 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192124, 192125, 192126, 192127, 192129, 192130, 192131, 192133.